Alert archive / Connecticut / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 24, NWS Boston/Norton, MA

June 20, 2001Capitol Planning Region, Connecticut

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 20, 2001, 6:31 PM EDT for Capitol Planning Region, Connecticut. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 20, 2001, 6:31 PM EDT (22:31 UTC)
Expired
Jun 20, 2001, 7:15 PM EDT
In force
44 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

County Capitol Planning Region, CT

The radar

The Brookhaven radar (KOKX), 109 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 10.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-423 J/kg
Mixed-layer LCL
1298 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBOX 202232
SVRBOX

CTC003-202315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
631 PM EDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN HARTFORD COUNTY IN NORTHERN CONNECTICUT
    INCLUDING WINDSOR LOCKS

* UNTIL 715 PM EDT.

* AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GRANBY...OR ABOUT 11 MILES WEST OF WINDSOR
  LOCKS...MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING AREA INCLUDE SUFFIELD...      
  SIMSBURY...ENFIELD AND EAST GRANBY.  THESE STORMS TODAY HAVE HAD
  A HISTORY OF PRODUCING GOLF BALL SIZE HAIL.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING BOTH DAMAGING WIND AND HAIL
LARGE ENOUGH TO CAUSE SERIOUS INJURY AND SMASHED WINDOWS.

$$
JN/DRV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 5:17 PM EDT, 1 hour 14 minutes earlier.

Area forecast discussion, Jun 20, 5:17 PM EDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION.. UPDATED SCC AND FF DISC..
NATIONAL WEATHER SERVICE TAUNTON MA
517 PM EDT WED JUN 20 2001

...SVR TSTMS W ISO FF HFD-IJD-SFZ-NZW NWWD BTWN NOW AND 10P THEN
RISK OF MORE FF RAINS IN SNE THIS WKND...

AFTN PRODUCTS ALL FINALLY OUT.

LARGE KI THIS EVENING WITH PW OVR 1.7 AND SEEDING FROM CI
UPSTREAM..DEEP UVM FOR 2-3 HRS MAKES AT LEAST URBAN FLOODING LIKELY
IN THE REGION OUTLOOKED IN FFA. AND AT LEAST ISO URBAN FLOODING
ANTICPATED BOS TOO AFTR 8 OR 9PM.

A CONCERN IS THE CONFLUENCE FM VIRGINIA SHORT WAVE STREAM WITH NRN
BRANCH AND POSSIBLE SUBTLE LEAKAGE OF UPSTREAM HEAVY SHWRS RIGHT INTO
MIDDAY THURSDAY IN HFD CTY CT WITH POSSIBLE NEED TO EXTEND FFA INTO
THU AM.

AM RATHER CONFIDENT THAT THERE WILL BE SOME SERIOUS FLOODING AND OR
FF BY EARLY MONDAY IN SECTIONS OF SNE. THIS BASED ON RECENT SUNDAY
TORRENTS.  ANTICIPATED TORRENTS THIS EVENING. THEREAFTER WE WILL HAVE
BROAD AND DEEP RH/PW IN VAST SLY STREAM WITH LIGHT E-SE-S SFC FLOW
OF TDS IN THE MID AND UPPER 60S. FOCUS OF HEAVY RAINS WAY TOO EARLY
BUT THOSE WITH HYDRO INTERESTS SHUD BE ALERT FOR WHAT COULD BE AT
LEAST 7 TOTAL RAINFALL BETWEEN 6 PM TONIGHT AND 6 AM THIS COMING
MONDAY THE 25 TH. THAT NUMBER IS LARGE BUT NOT AT ALL IMPOSSIBLE TO
ATTAIN IF ISOLATED 3.5 OCCURS TONIGHT... THEN TO WAIT TIL THE WKND
FOR SOME SORT OF AFTN CONVECTIVE FIRING.

MOS: RAN WITH WARMER AVN MOS FRI.

MARINE:  NO HDLNS...BUT PER ABV CUD SEE SOME STORMS REACH SMW CRIT
         LATER THIS AFTN BOS HARBOR NWD AND NARR BAY.

SVR TSTM WATCH...PLS FOLLOW SPC AND LOCAL OFFICE PRODUCTS.

FFA: COVERING AREA WHERE LIKELIHOOD OF PT RFALL 3 IN 3 HRS IN THE
     23Z-02Z TIME FRAME THIS EVENING.  NO GUARENTEES BUT THIS STUFF
     SHUD FLATTEN AND BECOME EFFICIENT PRODUCER FOR A FEW HOURS
     EARLY TNGT.

.BOX...FFA CT 2>4 MA 9 11 12 AND RI 1>4.

DRAG

In the hours before

Local storm report, Jun 20, 4:06 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
406 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    ALSTEAD                   NH   1 INCH HAIL
06/20/01   CHESHIRE                       REPORT PER SPOTTER

DUNHAM
Local storm report, Jun 20, 4:27 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
427 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    ALSTEAD                   NH   1 INCH HAIL
06/20/01   CHESHIRE                       REPORT PER SPOTTER

0400 PM    WEARE                     NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0421 PM    ANTRIM                    NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORT PER SPOTTER

0425 PM    BENNINGTON                NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

DUNHAM/BABCOCK
Local storm report, Jun 20, 5:23 PM EDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
523 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    ALSTEAD                   NH   1 INCH HAIL
06/20/01   CHESHIRE                       REPORT PER SPOTTER

0400 PM    WEARE                     NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0421 PM    ANTRIM                    NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORT PER SPOTTER

0425 PM    BENNINGTON                NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0426 PM    BENNINGTON                NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER SPOTTER

DUNHAM/BABCOCK
Local storm report, Jun 20, 5:36 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
536 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    ALSTEAD                   NH   1 INCH HAIL
06/20/01   CHESHIRE                       REPORT PER SPOTTER

0400 PM    WEARE                     NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0421 PM    ANTRIM                    NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORT PER SPOTTER

0425 PM    BENNINGTON                NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0426 PM    BENNINGTON                NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER SPOTTER

0535 PM    BLANDFORD                 MA   .88 INCH HAIL
06/20/01   HAMPDEN                        PER AMATEUR RADIO

DUNHAM/BABCOCK
Local storm report, Jun 20, 6:21 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MASSACHUSETTS
536 PM EDT WED JUN 20 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    ALSTEAD                   NH   1 INCH HAIL
06/20/01   CHESHIRE                       REPORT PER SPOTTER

0400 PM    WEARE                     NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0421 PM    ANTRIM                    NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORT PER SPOTTER

0425 PM    BENNINGTON                NH   1 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER POLICE

0426 PM    BENNINGTON                NH   1.75 INCH HAIL
06/20/01   HILLSBOROUGH                   REPORTED PER SPOTTER

0535 PM    BLANDFORD                 MA   .88 INCH HAIL
06/20/01   HAMPDEN                        PER AMATEUR RADIO

0620 PM    PELHAM                    MA   1.75 INCH HAIL
06/20/01   HAMPSHIRE                      PER AMATEUR RADIO

DUNHAM/BABCOCK

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:13 PM EDTSevere Thunderstorm WarningBOXCapitol Planning Region47 min

Nearby

Severe Thunderstorm Warnings in Connecticut, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.